Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 99, NWS Morristown, TN

April 5, 2012Greene County, Hamblen County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 3:22 PM EDT for Greene County, Hamblen County, Hawkins County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2012, 3:22 PM EDT (19:22 UTC)
Expired
Apr 5, 2012, 4:00 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Greene County, TN, Hamblen County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:54 PM EDTTSTM WND DMG3 Nw Mohawk, TNTREES DOWN ON WELCOME GROVE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:21 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS54 KMRX 051922
SVRMRX
TNC059-063-073-052000-
/O.NEW.KMRX.SV.W.0099.120405T1922Z-120405T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WESTERN GREENE COUNTY IN EAST TENNESSEE...
  EASTERN HAMBLEN COUNTY IN EAST TENNESSEE...
  SOUTHERN HAWKINS COUNTY IN EAST TENNESSEE...

* UNTIL 400 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RUSSELLVILLE...OR 7 MILES NORTHEAST OF MORRISTOWN...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROGERSVILLE...ST. CLAIR...BULLS GAP...MOHAWK...ROMEO AND MCCLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST  
TENNESSEE.

&&

LAT...LON 3642 8294 3620 8291 3620 8329 3628 8330
      3626 8328 3629 8325 3631 8327 3635 8326
      3638 8329
TIME...MOT...LOC 1921Z 266DEG 12KT 3630 8319

$$

TG
1 follow-up statement
949 
WWUS54 KMRX 051940
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT THU APR 5 2012

TNC059-063-073-052000-
/O.CON.KMRX.SV.W.0099.000000T0000Z-120405T2000Z/
HAMBLEN TN-HAWKINS TN-GREENE TN-
340 PM EDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT 
FOR EXTREME WESTERN GREENE...SOUTHERN HAWKINS AND EASTERN HAMBLEN 
COUNTIES...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BULLS GAP...OR 9 MILES EAST OF MORRISTOWN...MOVING EAST 
AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ST. CLAIR...BULLS GAP...MOHAWK...ROMEO AND MCCLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST 
TENNESSEE.

&&

LAT...LON 3625 8323 3634 8321 3642 8294 3620 8291
      3620 8323
TIME...MOT...LOC 1939Z 266DEG 12KT 3623 8311

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:50 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 5, 1:50 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT THU APR 5 2012

.AVIATION...CONVECTION WILL BUILD ACROSS THE SOUTHERN APPALACHIAN
REGION DURING THE NEXT 12 HOURS AS AN UPPER LEVEL LOW AND
ASSOCIATED DEEP MOISTURE PUSH EAST FROM THE OZARKS. FORECAST
INCLUDES MVFR VSBY REDUCTION IN RAIN AND FOG FOR MUCH OF THE ACTION
WHILE MOVING A LITTLE CLOSER TO IFR CONDITIONS LATER TONIGHT AS THE
LOW LEVELS BECOME SATURATED ON A BROADER SCALE. DRIER AIR WILL
BUILD IN BEHIND THE STORM SYSTEM ON FRIDAY AROUND 13-15Z ALLOWING A
RETURN TO VFR CONDITIONS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TD

In the hours before

Local storm report, Apr 5, 1:34 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             NORRIS                  36.21N 84.06W
04/05/2012  E0.75 INCH       ANDERSON           TN   PUBLIC

&&

JWINTON
Local storm report, Apr 5, 1:52 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
152 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             LAKE CITY               36.22N 84.16W
04/05/2012  E1.25 INCH       ANDERSON           TN   LAW ENFORCEMENT

&&

JWINTON
Local storm report, Apr 5, 2:21 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             3 W MAYNARDVILLE        36.25N 83.86W
04/05/2012  E0.88 INCH       UNION              TN   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL.

&&

JWINTON
Local storm report, Apr 5, 2:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             2 S LA FOLLETTE         36.34N 84.13W
04/05/2012  E1.00 INCH       CAMPBELL           TN   LAW ENFORCEMENT

&&

JWINTON
Special weather statement, Apr 5, 2:39 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT THU APR 5 2012

TNZ014-015-037-038-051930-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-UNION TN-
239 PM EDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...SOUTHEAST
CLAIBORNE AND EASTERN UNION COUNTIES UNTIL 330 PM EDT...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 12 MPH. OTHER
ISOLATED STORMS WERE NOTED WITHIN THE AREA...AND COULD ALSO
INTENSIFY.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...
TAZEWELL...BEAN STATION...LUTTRELL...BLAINE...SANDLICK...JOPPA...LONE
MOUNTAIN...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...TREADWAY
AND EVANSTON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
FOR MOST OF EAST TENNESSEE THROUGH 10 PM EDT.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 12:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell39 min
Apr 5, 1:40 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Union50 min
Apr 5, 2:09 PM EDTSevere Thunderstorm WarningMRXCocke21 min
Apr 5, 3:00 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier30 min
Apr 5, 3:52 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier23 min
Apr 5, 3:55 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins50 min
Apr 5, 4:21 PM EDTFlash Flood WarningMRXMorgan, Roane56 min
Apr 5, 4:30 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington45 min
Apr 5, 4:39 PM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Apr 5, 5:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington14 min
Apr 5, 5:34 PM EDTAreal Flood AdvisoryMRXWashington56 min
Apr 5, 5:44 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
Apr 5, 6:58 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
Apr 5, 7:03 PM EDTAreal Flood AdvisoryMRXRhea, Roane3 hr
Apr 5, 7:30 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Unicoi, Washington2 hr
Apr 5, 7:32 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon28 min
Apr 5, 7:52 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.